FDA provides warning on clozapine and constipation risk

 In Conditions, Mental Health

In January 2020 the United States Food and Drug Administration (FDA) strengthened an existing warning that constipation caused by clozapine can progress to serious bowel complications.

Healthcare professionals should evaluate bowel function before starting a patient on clozapine and avoid co-prescribing clozapine with other anticholinergic medicines that can cause gastrointestinal hypomotility. Advise patients frequently of the significant risk of constipation and life-threatening bowel issues and the need to stay hydrated to prevent constipation.

Question patients about the frequency and quality of their bowel movements throughout treatment. Advise patients to contact a healthcare professional right away if they have difficulty having a bowel movement or passing stools, do not have a bowel movement at least three times a week or less than their normal frequency, or are unable to pass gas. Monitor patients for symptoms of potential complications associated with gastrointestinal hypomotility, such as nausea, abdominal distension or pain, and vomiting. Consider prophylactic laxative treatment when starting clozapine in patients with a history of constipation or bowel obstruction.

For more information, please visit the FDA website.

Recent Posts

Start typing and press Enter to search